Lake St. Clair, 2024

Marine Thunderstorm Wind in Lake St. Clair, June 23, 2024

June 23, 2024 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through the Detroit River produced a wind gust around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through the Detroit River produced a wind gust around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 23, 2:53 AM EST, 1 hour 2 minutes earlier. Its key messages:

  • A cooler and less humid air mass gradually builds into Lower Michigan today and tonight.
  • High temperatures in the upper 70s to lower 80s Monday are right around normal for mid to late June.
  • Showers and thunderstorms become active again during the mid week period.
Area forecast discussion, Jun 23, 2:53 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 AM EDT Sun Jun 23 2024

.KEY MESSAGES...

- A cooler and less humid air mass gradually builds into Lower
Michigan today and tonight.

- High temperatures in the upper 70s to lower 80s Monday are right
around normal for mid to late June.

- Showers and thunderstorms become active again during the mid week
period.

&&

.DISCUSSION...

Cold front supported showers and thunderstorms exit eastward this
morning followed by cooler and less humid air for this afternoon. A
considerable cloud component follows the front across Lower MI
lending some confidence to temperature guidance that offers highs
only in the upper 70s most areas except lower 80s metro Detroit to
the Ohio border. Surface Td projections show just a gradual decrease
into the lower 60s but on breezy W-NW wind. The air mass then becomes
more fully exchanged tonight as Td drops into the 50s.

A northern stream mid level circulation and upper level jet max move
from central Canada into the upper Midwest today and across the
northern Great Lakes tonight. Agreement among the latest model runs
is improved on the associated rain pattern grazing the Thumb region
while affecting much of Lake Huron by late evening into the
overnight hours. Mid level moisture is better than adequate judging
by the structure of model 700 mb theta-e fields, and the circulation
strength provides an energetic surge of DCVA to help force the
pattern of showers. Scattered coverage on the west flank of the
moisture pattern looks good until the system exits into Ontario by
sunrise Monday.

Progression of mid level wave structures continues Monday which
brings a short wave ridge into the Great Lakes. The ridge builds
surface high pressure across the region to reinforce a low humidity
air mass. It also offers a higher than average confidence forecast
of dry weather. Guidance projected high temperatures around 80 are
right around normal for mid-late June.

The next Plains low pressure system is close on the heels of Great
Lakes high pressure Monday night into Tuesday. There is a faster
trend in model timing of arrival on the leading warm advection and
associated showers/storms into Lower MI late Monday night into
Tuesday. Onset timing predictability is affected by the larger scale
mid level pattern moving toward a more zonal configuration while
confidence in development of renewed convective activity is higher
than average. The setup looks like a textbook low level jet driven
nocturnal MCS pattern limited by a sharp west to east instability
gradient late Monday night into Tuesday morning. Low pressure
tracking through northern Ontario then pulls the instability axis
into Lower MI for round 2 Tuesday night into early Wednesday.

The cold front trailing the mid week system moves through Lower MI
by Thursday morning followed by a round of high pressure similar to
Monday with the possible exception of less short wave ridging in the
mid levels. This just means zonal flow persists within the larger
scale pattern to keep systems progressive and convectively active
across North America into next weekend.

&&

.MARINE...

A low pressure system over Lake Huron is pulling a cold front across
the Great Lakes this morning. Widespread showers and thunderstorms
will continue early this morning before the surface cold front
passes east of the area later this morning. Winds will flip around
to the north behind the front which will allow the small craft
advisory to come to an end. A secondary cold front will then drop
southward across the region tonight which may touch off a few more
showers and reinforce the northerly winds. Overall wind speeds will
hold below 20 knots as high pressure will be trying to push in from
the west helping to weaken the gradient. High pressure becomes
centered over the region Monday bringing improved conditions but the
next frontal passage comes Tuesday bringing the next chance of
increased southwesterly flow and thunderstorms.

&&

.PREV DISCUSSION...
Issued at 1158 PM EDT Sat Jun 22 2024

AVIATION...

Complex of showers and thunderstorms will track across southeast
Michigan through the early morning hours. While a steady decline in
coverage of thunderstorms will occur with time as instability wanes,
radar trends warrant an inclusion to highlight the potential at all
locations. Trailing area of MVFR stratus with some lingering showers
to accompany the fropa mid-late morning. Enough instability may
exist to allow for an isolated thunderstorm, but coverage to limited
too highlight attm. Daytime heating leaves a broad lower VFR diurnal
cu field, with some widely scattered showers/thunderstorms for
Sunday afternoon. Pre-frontal winds from the south to southwest,
becoming northwesterly and turning modest gusty Sunday afternoon.

For DTW/D21 Convection...Main window for thunderstorm development
centered 07z-09z early Sunday morning. An isolated thunderstorm
possible mid-late morning Sunday with the cold frontal passage and
again with daytime heating late Sunday afternoon, but likelihood of
occurrence remains very low.

DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms late tonight. Low Sunday.

* High for ceilings aob 5kft Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.

Lake Huron...Small Craft Advisory until 10 AM EDT this morning for LHZ421-422.

Lake St Clair...None.

Michigan waters of Lake Erie...None.

&&

DISCUSSION...BT
MARINE.......DRK
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 23, 3:23 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EDT Sun Jun 23 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 AM EDT Sun Jun 23 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm activity ramps up again late Monday night and Tuesday
and continues through mid week. Storms are expected to remain below
severe intensity Tuesday. There is a Marginal Risk of severe storms
Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EDT Sun Jun 23 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm activity ramps up again late Monday night and Tuesday
and continues through mid week. Storms are expected to remain below
severe intensity Tuesday. There is a Marginal Risk of severe storms
Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

The radar

The Detroit radar (KDTX), 82 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
June 23, 3:55 AM EST
Where
Detroit River forecast zone, Detroit River Light
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.000, -83.140

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187087.